Thanks to Dr. Daniel Francescon for putting together the following summary of Rapid Fire Case Conference, August 16th:
Dr. Schirm presents a case of a 47F with the common complaint of elbow pain. It has been worsening for the past three weeks and is exacerbated by movement, especially when lifting objects at her job. She denies any fevers or trauma to the area. Physical exam is significant for point tenderness over the lateral epicondyle with full range of motion. She is neurovascularly intact distally. Dr. Schrim forgoes an X-ray and diagnoses the patient with lateral epicondylitis (tennis elbow).
As it is the most common etiology for those presenting with elbow pain, familiarity with lateral epicondylitis is essential to any emergency physician. Be on the lookout for it in middle-aged men or women engaged in repetitive arm motions, including lifting heavy objects or tools as well as leisure activities (seen in up to 50% of tennis players). Pathophysiology involves remodeling of tendons at lateral epicondyle due to chronic stress. It is a clinical diagnosis but XRs may be obtained for physician or patient concern. Treatment in the ED is placement of a counterforce brace and follow up with PCP or sports med.
Figure 1: Counterforce brace. Courtesy of Wikimedia.org
Dr. Schirm next shares the case of a 25M who presents with actively seizing with vomitus around the mouth. He was found by EMS with a bottle of “minty” smelling liquid lying next to him. Dr. Schirm astutely recognizes this as severe methylsalicylate toxicity due to oil of wintergreen ingestion. Initial Ativan trial did not resolve seizures. While he would ideally avoid placing an ET tube in this ingestion, Dr. Schirm decided to intubate due to concern for airway protection given active seizure and vomitus. Seizing did resolve with periintubation benzodiazepines and propofol sedation and the patient was mechanically ventilated at a rate of 30 breaths per minute. Alkalinization of urine initiated with bicarb bolus and drip and the patient was admitted to the ICU for further management and hemodialysis.
Suspect salicylate toxicity in patients presenting altered with nausea, vomiting, abdominal pain and tinnitus. Salicylates work therapeutically by irreversibly blocking COX-1 and modifying COX-2 resulting in decreased inflammation and decreased platelet aggregation. In higher doses, creates a mixed metabolic acidosis and respiratory alkalosis through simultaneous decoupling of oxidative phosphorylation (increased lactate) and stimulation of respiratory centers (increased ventilation).
Treatment, similarly, is multifactorial. If seizing, IV benzos are preferred. If airway protection is necessary due to seizure/coma, set ventilation at elevated rate to match patient’s minute ventilation and minimize further acidosis (30 is good starting point if minute ventilation unknown). Frequent blood gases are necessary and paralysis should be minimized to prevent CO2 retention. Alkalinization of urine can help with excretion of salicylate. One suggested regimen is boluses 1ml/kg of 8.4% sodium bicarb until pH of >7.45 is achieved. If toxicity is severe enough to require intubation, hemodialysis is indicated.
Dose-related risk assessment:
- <150mg/kg: minimal symptoms
- 150-300 mg/kg: mild to moderate intoxication – tachypnea, tinnitus, vomiting
- >300mg/kg: severe intoxication – AMS, seizures, coma
- >500mg/kg: potentially lethal
- Oil of Wintergreen is extremely potent. 1mL of typical solution equates to 1400mg aspirin.
- Don’t forget to evaluate for coingestions
More information and references:
Dr. Grantham recounts a story of a 65F with a history of atrial fibrillation presenting with palpitations. She has a heart rate of 130 but is otherwise stable. EKG shows irregular rhythm with no discernible p-waves consistent with atrial fibrillation with rapid ventricular response. She has not been taking her blood thinner and the onset of her palpitations is unclear. EKG shown below.
As the patient is stable, Dr. Grantham effectively rate-controls with diltiazem bolus and drip. This has been shown to be 97% percent effective compared to 50% efficacy of metoprolol. As Dr. Nandam warned, be weary of giving dilt in setting of decreased ejection fraction as this could acutely worsen. Dr. Grantham sets a heart rate goal at <110bpm, noting that there is no significant difference in long-term outcomes for a goal of <110 vs 24h, the patient will require TEE to evaluate for clot prior to electrical cardioversion. Additionally, the patient will require anticoagulation due to increased risk of stroke due to increased risk of clot formation in the fibrillating atrium as well as atrial stunning status post cardioversion. This was deferred to a discussion with cardiology.
Important to evaluate for precipitating factor in Afib with RVR:
Pulmonary disease (COPD, PE)
Rhemuatic heart dz (mitral stenosis)
Anemia (high output HF/tachycardia)
Sepsis/Sick sinus syndrome
Dr. Grantham’s next story of old people not taking their medication correctly is of a 77M presenting the four days of dark, tarry stools after accidently taking too much of his Coumadin. He was found to have a drop in Hb from 11 to 7.4 and an INR of 10.4. He provided a helpful algorithm for elevated INR, as seen below.
|Stop coumadin, give vitamin K with FFP or PCC|
|No Active Bleeding|
|3-4.5||Omit next dose, resume at lower dose|
|4.5-10||Stop warfarin, monitor|
|>10||Stop warfarin, recheck in 12-24h|
Additionally, OSU Guidelines on OneSource provide further management information.
Vitamin K and PCC were given and the patient was admitted to the ICU for GI bleed. Onset of PCC is 15 minutes. If INR at that time is >1.4, you may re-dose or give FFP. If giving FFP, expect it to last 4-6h. Dr. Cotton also noted that FFP may be superior to PCC in patients with liver failure, as metabolism of PCC by liver is necessary for effect.
Dr. Buck presents a case of a 28F with chest pain that occurred after an episode of vomiting. She does not have any cardiac risk factors and is PERC negative. However, given onset after vomiting, Dr. Buck is concerned about esophageal rupture or Boerhaave’s syndrome.
Esophageal rupture presentation is characterized by acute, severe, unrelenting chest pain that often occurs suddenly after forceful vomiting. Physical exam may be notable for cervical subcutaneous emphysema. Mediastinal emphysema may occur as well. A “crunching” sound during heart beats is known as Hamman’s sign.
Dr. Buck then discussed diagnostic options when there is concern for Boerhaave’s, as seen below:
- Esophagram provides definitive diagnosis
- Done first with gastrograffin followed by barium (risk of causing mediastinitis) if negative
- Chest XR: 90% will have nonspecific abnormalities, including penumomediastinum, abnormal mediastinum contour, ptx, pleural effusion
- CT chest: may show pneumomediastinum but will not show tear
- Emergent endoscopy may worsen tear during insufflation
A finding of an esophageal tear is an emergency and management in the ED consists of volume resuscitation, broad-spectrum IV abx and emergent surgical consult.
Her next case was of a 24F with a headache for several weeks. She had been evaluated in the ED over its course and it had proven refractory to multiple headache cocktails. Her exam was unremarkable with a normal neurologic exam and no signs of papilledema. Her only medication was her oral contraceptive and Dr. Buck expressed concern for dural venous sinus thrombosis.
Dural venous sinus thrombosis is an extremely rare condition, making up <1% of all strokes. However, it is a “can’t-miss” diagnosis due to the significant morbidity that it causes in its primarily younger demographic (80% occur in patients <50 years old). Consider it in patients (3x greater risk in females) with persistent headache who are in prothrombotic states, including those taking OCPs, pregnant patients, those under hormone treatment for in vitro fertilization or anyone with underlying coagulation disorder.
Diagnosis of dural venous sinus thrombosis:
- MRI/MRV is gold standard
- CT venography: 95% sensitive
- Non-contrast head CT can show dense vein sign though less sensitive
Figure 2. Courtesy of ResearchGate.net. Axial T1- (a) and T2-weighted (b) MRI show direct signs of hyperintense thrombus in the superior sagittal sinus replacing the normal flow voids, as well as right frontal cerebral edema from venous congestion (arrowhead, b)
MRI/MRV above showing “delta” sign in superior sagittal sinus.
Treatment for dural venous sinus thrombosis is anticoagulation for 3-6 months if clot was provoked (pregnancy, OCPs, surgery, etc.) and offending agent is removed or 6-12 months if unprovoked. Presence of intracranial hemorrhage is not considered contraindication for anticoagulation. This should be treated like a stroke, with admission to stroke unit if possible as well as neurology and hematology consultations.